stevens-johnson syndromeCase: An 84 year old female presents with five days of a diffuse rash. She had a seizure and was started on phenytoin 2 weeks ago. Her mouth, labia, and medial canthi are involved. There are scattered areas of desquamation comprising less than a tenth of her total body surface area. She is tachycardic and febrile. Her complete blood count differential is normal. What is the diagnosis?

Poll Results

Answer
1.
Harr T, French L. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5:39. [PubMed]
2.
Nozaki Y, Fujita H, Okada R, Kou K, Aihara M. Non-drug-induced Stevens-Johnson syndrome successfully treated with high-dose i.v. immunoglobulin. J Dermatol. 2015;42(4):439-440. [PubMed]
3.
Roujeau J, Stern R. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331(19):1272-1285. [PubMed]
4.
Lee H, Lim Y, Thirumoorthy T, Pang S. The role of intravenous immunoglobulin in toxic epidermal necrolysis: a retrospective analysis of 64 patients managed in a specialized centre. Br J Dermatol. 2013;169(6):1304-1309. [PubMed]
5.
The Annals of Emergency Medicine – Decoding the Drug Eruption – It is Hard to Breathe When Your Vocal Cords Don’t Work! EM:RAP. http://www.emrap.org/episode/february2015/theannalsof. Published February 2015.
Jeff Riddell, MD

Jeff Riddell, MD

ALiEM Assistant Editor
Diagnose on Sight series;
Medical Education Research Fellow
University of Washington / Harborview Medical Center
Jeff Riddell, MD

Latest posts by Jeff Riddell, MD (see all)